Q:  Lamictal - Having Side Effects


Dr. I have just started taking lamictal(one month ago) and I like the drug as it doesn't seem to have a weight gain component, but I have since the beginning been suffering with naseau and gas.(These side effects are constant) Is there anything I can take that will eliminate these side effects or is there another medication besides lithium, depecote(which I gain weight on)  Tegretol does not stabilize my mood.Please help!      Don

Dear Don -- 
I have not seen these side effects yet, so I don't have a direct response for you on this issue.  I suppose you could try some Pepcid, as this seems to help those symptoms when people get them from Depakote, sometimes.  I wonder if lamotrigine is activating an underlying "irritable bowel syndrome", a very common condition in people with bipolar disorder; in which case I'd look for evidence there are other bipolar symptoms the lamotrigine is not controlling (it seems to be a good antidepressant in many people but not a good enough mood stabilizer is some, so may need to be used with an additional mood stabilizer like lithium; or Topiramate, which does not cause a weight problem, although it has serious cognitive side effects in many folks.  You could also look at the emerging experience with T3/T4 thyroid replacement as a mood stabilizer (I have to go write that into my website on alternatives to lithium and Depakote -- it has helped several of my "treatment resistant" patients).  Dr. Dubovsky at Univ. of Colorado believes strongly in verapamil, a blood pressure medication he feels has mood stabilizing properties; I've not had much luck with it but recently heard him say you need to use the non-slow-release version, and doses 50-100% greater than the 240mg I was using (it must be taken three times daily to spread that out).  That's about it besides Zyprexa (weight gain worse than Depakote), amongst the medications with pretty solid evidence behind them.  Usually in this circumstance I'll end up using low dose combinations of things, including e.g. low dose Depakote -- but make sure your doctor knows about the Depakote-lamotrigine interaction (you can't just add Depakote without thinking about what will happen to your lamotrigine level...).  Good luck to you. 

Dr. Phelps


Published July, 2001